I am a 22 year old male from Toronto Ontario newly diagnosed in June of last year (2006). With no family history of MS it just hit me out of the blue. It started with a tingling sensation in my left hand. Doctors said it was just a pinched nerve and it will go away. About a month later the numbness was still present and started in my right hand. Shortly after that i began to feel a weakness in my lower legs, as if i were walking in snow. I went to see a nerologist and was scheduled a MRI of my head and neck. The appointment would not have been for another 6 months. It was then when i decided to take initiative and drive to the states and pay to have it done. In June of that year i was diagnosed based on that MRI. I was told to begin treatment with betaseron 3 times a week in which i have been on for the last 8 months. During this time i also decided to see a naturalpath which i am now in the process of changing my diet as well as diatary suppliments. This has been a difficult change in my life since i have been active with sports all my life and now can barley walk for long periods of time. Overall since i have been diagnosed the numbness in my right hand has subsided although is still present in the legt hand. I have blurry vision in my left eye and the weakness in my legs is still present. About a few days ago my left leg has been bothering me to the extent that i feel i cannot push off of my toes with any strengh at all. This lead me to search for information on the internet and came across this site. I find it to be extreamly helpful and will continue to check back for any information that can help me or others out there going through the same thing. IF anyone has any comments or advice i would appreciate it.
I personally, as I imagine lots of us here would love to tell you what you should do, but that wouldn't be morally right.
I think if you spend a little time here you'll get enough information to decide for yourself what is right for you.
They must be prescribed by your doctor, and are infused via IV over a 3 to 5 day period.
Side-effects are not pleasant but manageable. First and foremost, you must watch what you eat. While on the steriods, you develop "chemical diabetes", so you have to be strict with regard to sugar intake. Otherwise you may gain quite a bit of weight. There is a potential for bone issues because the steriods drain calcium. You won't really notice it until the infusion period ends, but you're kinda crazy as well. What really sucks is the withdrawal.
The side-effects aren't as bad as they seem, and shouldn't scare you away from trying them. I hope this helps.
Just ive always felt weak in my legs and like i am walking in snow. but since last saturday ive never had a feeling like this were my left leg feels so weak and i can barely walk (missed a few classes and work) i guess this is considered an attack??
I've had one attack. It was mostly sensory, but also affected my left leg below the knee. I also had a brief bout of optic neuritis. Besides a very slight limp, MS impacts me with fatigue and brain fog.
The definition for "attack" is still a little unclear to me. From what I understand, it has to do with a new neurological deficit (or worsening of an older one) that lasts more than 24 hours.
This subject keeps coming up and I've been wondering the same thing so I did a little search. This page from the NMSS website seems pretty interesting and informative: http://www.nationalmssociety.org/IMSJul ... kOrNot.aspsyckbastid wrote: The definition for "attack" is still a little unclear to me. From what I understand, it has to do with a new neurological deficit (or worsening of an older one) that lasts more than 24 hours.
here is a potential for bone issues because the steriods drain calcium. You won't really notice it until the infusion period ends, but you're kinda crazy as well. What really sucks is the withdrawal.
Bone issues when period is over? and kinda crazy? and withdrawal?
sorry prob stupid question, but just not sure what you mean
Yes, it's actually written like an article and isn't just dry facts.FUMS_21 wrote:Hey LYON....that site actually makes alot of sense...and by far best one i have seen that tries to explain "an attack"
This same subject came up on another thread yesterday. Wish I could remember which one it was because I'd add the link to that one too
I've got to admit that a year ago I wasn't impressed with the NMSS, but now it seems I was just naive. I'm starting to learn how much money they funnel to GOOD research and information they make available to MS patients.
The bone stuff is more of an issue after prolonged use, which could lead to osteoporosis. It's not something you'll feel (though my teeth get a bit sensitive during an infusion). With MS everything is a trade off. You have to decide which is worse: inflammation in the central nervous system now or osteoporosis in 20 years. Calcium supplements can offset the loss from the infusion. I also lift weights (though never during the infusion days), which strengthens muscles and builds bone density.
Regarding the "crazy" side effect, let me preface my response with the fact that I'm more than a little off. That said, the steriods can alter moods, and like any drug there is a potential for withdrawal (for me I get cranky/short tempered, and hiccups). None of the side effects make me question the treatment.
My wife has only had steroids once and at the time I didn't pay much attention but they gave her shots and oral prednisolone to take afterwards....Now I'm thinking the oral was to taper off and avoid withdrawl.syckbastid wrote: That said, the steriods can alter moods, and like any drug there is a potential for withdrawal (for me I get cranky/short tempered, and hiccups).
Do your doctors usually give you the oral prednisolone for after and you still go through withdrawl?
I take Betaseron (since June when i was diagnosed). Even though i don't notice feeling any better i still continue to take them. Lots of people get flu like symptoms, the only reaction i have is just a little more of leg weakness the following day, so im hoping i will react okay to the steroids, if they help me now with this feeling in my leg, like you said i will take the trade off for now.